California, 2005

Winter Storm in California, March 27 to 28, 2005

March 27 to 28, 2005 · NWS STO · 1 event in 1 county or zone

Snow levels dropped to the 4000 to 5000 foot range. Snowfall totals of eight to sixteen inches fell above 4500 feet and up to two feet accumulated above 6000 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Snow levels dropped to the 4000 to 5000 foot range. Snowfall totals of eight to sixteen inches fell above 4500 feet and up to two feet accumulated above 6000 feet. Strong winds gusted up to 60 mph over the higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 27, 8:55 AM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 27, 8:55 AM PST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
855 AM PST SUN MAR 27 2005

.DISCUSSION...
SURFACE FRONT MOVING AROUND 10 KTS AND CROSSED BUOY 59 AT 11Z AS IT
HEADS TOWARDS NORCAL. WAVES SEEN ALONG FRONTAL BOUNDARY ON SATELLITE
AS BAROCLINIC LEAF TAKES ON MORE N-S ORIENTATION WITH BACKING FLOW.
THIS IN RESPONSE TO STRONG SHORT WAVE NEAR 34N 137W DIGGING THROUGH
BASE OF MAIN TROUGH. 88D SHOWING LIGHT PRECIP FALLING OVER PORTIONS
OF SHASTA AND WESTERN TEHAMA COUNTY ATTM. AMSU SHOWING PWS AVERAGING
AROUND 1.2 TO 1.4 INCHES ALONG BOUNDARY. NAM CONTINUES TO BE A
LITTLE FASTER THAN GFS AND BASED ON SATELLITE AND RADAR LOOKS LIKE
REALITY IS AN AVERAGE BETWEEN THE TWO. WINTER STORM WARNING IN
EFFECT FOR ZONE 68 THIS AFTERNOON LOOKS GOOD AS SOUTHWEST FLOW
INCREASES TO 50+KTS AT 7H OVER THE WEST SLOPES AND WILL ALSO UPGRADE
WATCH FOR ZONE 69 THIS AFTERNOON. SNOW LEVELS DROP QUICKLY TONIGHT
AS WAA REPLACED BY STRONG CAA. BY 06Z NAM/GFS SUGGEST SNOW LEVELS
FALLING TO AROUND 4500 FEET IN THE NORTH WITH ENOUGH QPF TO SUPPORT
SNOW ADVISORY FOR ZONES 13-14-63. FRONT MOVES THROUGH INTERIOR
NORCAL THIS EVENING FOLLOWED BY UPPER LEVEL TROUGH OVERNIGHT INTO
MONDAY. WS-ETA PROGS 200-400+ CAPES TONIGHT INTO MONDAY MORNING FROM
SHASTA COUNTY SOUTH THROUGH THE SACRAMENTO AND NORTHERN SAN JOAQUIN
VALLEYS AND EAST INTO THE FOOTHILLS TO SUPPORT ELEVATED CONVECTION.
5H TEMPS DROP TO -25 TO -27 DEG C TONIGHT AS COLD POOL MOVES INLAND
TO SUPPORT SOME HAIL POTENTIAL WITH THUNDERSTORMS.

MAIN TROUGH AXIS EXITING NORCAL BY 18Z MON FOLLOWED BY WEAKER VORT
MAX TRACKING THROUGH MONDAY AFTERNOON. ANOTHER SHORT WAVE MOVES
ACROSS NORCAL IN NORTHWEST FLOW TUESDAY THEN DRY WEATHER WED/THU
WITH BUILDING RIDGE.

&&

.STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING IN EFFECT
     FROM 1 PM THIS AFTERNOON TO NOON MONDAY FOR WESTERN PLUMAS
     COUNTY INCLUDING LASSEN PARK.
     WINTER STORM WATCH IN EFFECT FOR THE WEST SLOPE OF THE
     NORTHERN SIERRA NEVADA TONIGHT TO MONDAY MORNING.
     SNOW ADVISORY FOR THE MOUNTAINS OF SHASTA COUNTY TO NORTHERN
     LAKE FROM 6 PM TONIGHT UNTIL 8 AM MONDAY.

&&

PCH
Hazardous weather outlook, Mar 27, 7:00 AM PST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SUN MAR 27 2005

CAZ013>019-063-064-066>069-281500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC STORM SYSTEM WILL BE TAPPING SUBTROPICAL MOISTURE WITH THE
POTENTIAL TO BRING HEAVY PRECIPITATION STRONG GUSTY WINDS TO THE
INTERIOR OF NORTHERN CALIFORNIA.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

UNSETTLED WEATHER WILL CONTINUE MONDAY AND TUESDAY BEFORE DRY
WEATHER RETURNS FOR THE MIDDLE OF THE WEEK.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, X Se Shasta/X E Tehama/W Plumas T X Sw

When
March 27, 1:00 PM PST to March 28, 12:00 PM PST
Where
X Se Shasta/X E Tehama/W Plumas T X Sw forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478653.